Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 98, NWS Grand Forks, ND

June 24, 2022Beltrami County, Marshall County, Roseau County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 24, 2022, 8:15 AM CDT for Beltrami County, Marshall County, Roseau County, Minnesota. It was in force for 60 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 24, 2022, 8:15 AM CDT (13:15 UTC)
Expired
Jun 24, 2022, 9:15 AM CDT
In force
60 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Beltrami County, MN, Marshall County, MN, Roseau County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 178 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 24, 8:15 AM CDTHAIL 1.75Greenbush, MNQUARTER TO GOLF BALL SIZED HAIL.
Jun 24, 8:15 AM CDTHAIL 1.75Greenbush, MNHAIL STARTED AS GOLF BALL, THEN BECAME PEA SIZED.
Jun 24, 8:33 AM CDTHAIL 14 E Holt, MNDIME TO QUARTER SIZED HAIL.
Jun 24, 8:33 AM CDTHAIL 1.5Greenbush, MNRELAYED FROM MEDIA....MOSTLY QUARTER SIZED HAIL BUT A FEW WERE PING PONG BALL SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 1.3 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2022-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2022-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-344 J/kg
Mixed-layer LCL
900 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

717 
WUUS53 KFGF 241315
SVRFGF
MNC007-089-135-241415-
/O.NEW.KFGF.SV.W.0098.220624T1315Z-220624T1415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
815 AM CDT Fri Jun 24 2022

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Eastern Marshall County in northwestern Minnesota...
  Central Roseau County in northwestern Minnesota...
  Northwestern Beltrami County in north central Minnesota...

* Until 915 AM CDT.

* At 815 AM CDT, severe thunderstorms were located along a line
  extending from near Greenbush to near Strathcona to near Newfolden,
  moving east at 30 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Strathcona, Haug and Greenbush around 820 AM CDT.
  Badger around 830 AM CDT.

Other locations in the path of these severe thunderstorms include
Fox, Malung, Torfin, Roseau, Casperson and Pencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4890 9529 4871 9532 4871 9534 4855 9535
      4822 9547 4821 9635 4846 9625 4886 9619
      4893 9532
TIME...MOT...LOC 1315Z 262DEG 24KT 4875 9615 4850 9619 4829 9632 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/JR
2 follow-up statements
157 
WWUS53 KFGF 241326
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
826 AM CDT Fri Jun 24 2022

MNC007-089-135-241415-
/O.CON.KFGF.SV.W.0098.000000T0000Z-220624T1415Z/
Marshall MN-Roseau MN-Beltrami MN-
826 AM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EASTERN MARSHALL...CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI
COUNTIES...

At 824 AM CDT, severe thunderstorms were located along a line
extending from near Badger to near Strathcona to Holt, moving east at
30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public report of quarter size to ping pong size hail in 
         Greenbush.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Badger around 830 AM CDT.

Other locations in the path of these severe thunderstorms include
Fox, Malung, Gatzke, Roseau, Torfin, Pencer and Casperson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4890 9529 4871 9532 4871 9534 4855 9535
      4822 9547 4821 9634 4846 9620 4886 9614
      4893 9532
TIME...MOT...LOC 1324Z 270DEG 24KT 4876 9605 4851 9609 4830 9622 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/JR
078 
WWUS53 KFGF 241344
SVSFGF

Severe Weather Statement
National Weather Service Grand Forks ND
844 AM CDT Fri Jun 24 2022

MNC007-089-135-241415-
/O.CON.KFGF.SV.W.0098.000000T0000Z-220624T1415Z/
Marshall MN-Roseau MN-Beltrami MN-
844 AM CDT Fri Jun 24 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 AM CDT
FOR EASTERN MARSHALL...CENTRAL ROSEAU AND NORTHWESTERN BELTRAMI
COUNTIES...

At 842 AM CDT, severe thunderstorms were located along a line
extending from near Fox to 9 miles northwest of Gatzke to 6 miles
east of Holt, moving east at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Public report of quarter to ping pong size hail in 
         Greenbush.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe storms will be near...
  Fox around 845 AM CDT.

Other locations in the path of these severe thunderstorms include
Malung, Roseau, Casperson, Torfin, Pencer, Gatzke, Skime and Salol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4890 9529 4871 9532 4871 9534 4855 9535
      4822 9547 4821 9623 4846 9610 4887 9603
      4893 9532
TIME...MOT...LOC 1342Z 262DEG 24KT 4878 9588 4853 9592 4832 9605 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Spender/GG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 6:32 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jun 24, 6:32 AM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
632 AM CDT Fri Jun 24 2022

.SHORT TERM...(Today through Saturday)
Issued at 401 AM CDT Fri Jun 24 2022

- Weather related impacts are likely today into tonight
- Severe t-storms are expected across a large portion of the area

- ALL HAZARDS are possible today, including:

    - Large hail up to 2 inches
    - Damaging wind gusts of 70 to 75 mph
    - Tornadoes
    - Localized flash flooding

- Much cooler temperatures expected Saturday
- Gusty northwest winds through much of Saturday

Severe thunderstorms will be the primary concern today, primarily
through the afternoon, evening, and early overnight hours.
Moisture advection increases this morning along a sfc to 850 mb
jet. Dew points will increase from the middle 60s to the lower to
middle 70s across the eastern half of North Dakota and into west-
central and northwest Minnesota. This, along with diurnal heating,
will bring CAPE values well into the 3000 to 4500 J/kg range.
Thunderstorm development this afternoon will likely be a pre-
frontal trough/theta- e gradient boundary axis. Shear is expected
to build, with the best 0 to 6 Km shear occuring to the west of
the forecast area, where supercellular mode is expected. The mid
to low-level shear will be sufficient to maintain rotating
updrafts as thunderstorms progress eastward into the forecast
area, eventually undergoing a transition to linear mode, possibly
with multiple bowing segments.

DCAPE in the 1000 to 1500 J/Kg range, combined with favorable
precipitation loading, brings the concern for severe wind gusts
across a relatively large area. Currently, the modeled environment
strongly supports wind gusts in excess of 60 mph, with at least
moderate confidence in 70 to 75 mph wind gusts. Tornadoes are
possible both with the initial onset of development, as well as
during the linear/bowing segment phase. Duration will run from mid-
afternoon through the early overnight hours.

Much cooler temperatures prevail Saturday in the post-frontal
environment. Northwest winds are expected to be in the 20 to 30 mph
range, with the potential for 40 mph gusts.

.LONG TERM...(Saturday night through Thursday)
Issued at 401 AM CDT Fri Jun 24 2022

The mean upper air pattern next week as indicated by WPC
cluster analysis shows a broad upper low over northwest Hudson
Bay with a northwest flow of cooler air into Manitoba and
Ontario. Meanwhile there is a trough off of Washington state with
a ridge into Montana and then WNW flow over the Dakotas and
Minnesota as the two streams combine. This overall prevents
excessive heat from reaching our area, but also keeps the well
below normal temps to our north. Result is a period with
temperatures not too far from average through the period. Upper
level systems will move through the area either from either the
trough off Washington state or southeast through the area from
Alberta. Net result will be periodic shower or t-storm chances,
but overall strength/moisture is limited. Best chances look to be
Monday night and again Wednesday or Wednesday night. But chances
are no higher than 30 pct. NBM 4.1 shows prob for more than 0.50
inch of rain in any 48 hour period next week less than 5 percent.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 618 AM CDT Fri Jun 24 2022

VFR conditions prevail at all sites this morning. Scattered
showers and thunderstorms are possible this morning in west-
central Minnesota, as well as the northern portions of the Red
River Valley. Additional thunderstorm development is expected
today, with severe thunderstorms possible at all TAF sites
starting late this afternoon. The environment is supportive of
large hail, damaging wind gusts (including microbursts), and
tornadoes.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

SHORT TERM...Lynch
LONG TERM...Riddle
AVIATION...Lynch
Hazardous weather outlook, Jun 24, 4:35 AM CDT, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
435 AM CDT Fri Jun 24 2022

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-250945-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
435 AM CDT Fri Jun 24 2022

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

Numerous severe thunderstorms are expected across much of eastern
North Dakota and west-central and northwest Minnesota. The main
hazards will be large hail up to 2 inches and damaging wind gusts
of 70 to 75 mph. Isolated tornadoes are also possible. Storms
will initially be more scattered and capable of producing all
hazards, but will eventually form into a line that will carry all
hazards as well. Localized flash flooding will be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters may be needed.

In the hours before

Special weather statement, Jun 24, 4:07 AM CDT, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
407 AM CDT Fri Jun 24 2022

MNZ028-031-032-241000-
Wadena MN-East Becker MN-East Otter Tail MN-
407 AM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of Wadena, northeastern
Otter Tail and southeastern Becker Counties through 500 AM CDT...

At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Blue Grass, or 50 miles southeast of Detroit Lakes, moving southeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Oylen around 415 AM CDT.
  Staples Airport around 450 AM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4637 9473 4637 9515 4630 9516 4660 9568
      4672 9567 4672 9566 4693 9565 4681 9516
      4680 9516 4681 9514 4672 9478 4639 9478
      4640 9476 4638 9475 4638 9473
TIME...MOT...LOC 0907Z 299DEG 10KT 4649 9490

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

Lynch
Special weather statement, Jun 24, 6:27 AM CDT, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
627 AM CDT Fri Jun 24 2022

MNZ030-031-241200-
East Otter Tail MN-West Otter Tail MN-
627 AM CDT Fri Jun 24 2022

...A strong thunderstorm will impact portions of southeastern Otter
Tail County through 700 AM CDT...

At 627 AM CDT, Doppler radar was tracking a strong thunderstorm over
Clitherall, or 20 miles east of Fergus Falls, moving northeast at 35
mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Battle Lake, Henning, Deer Creek, Bluffton, Clitherall, Vining and
Almora.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4629 9587 4660 9516 4627 9515 4616 9566
TIME...MOT...LOC 1127Z 240DEG 31KT 4628 9563

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Riddle
Local storm report, Jun 24, 7:21 AM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
721 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 AM     HAIL             4 S NEW YORK MILLS      46.46N 95.37W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

0700 AM     HAIL             BLUFFTON                46.47N 95.23W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   TRAINED SPOTTER

&&
Local storm report, Jun 24, 7:53 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
753 AM CDT FRI JUN 24 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 AM     HAIL             BATTLE LAKE             46.29N 95.72W
06/24/2022  M1.00 INCH       OTTER TAIL         MN   PUBLIC

0632 AM     HAIL             BATTLE LAKE             46.29N 95.72W
06/24/2022  M2.50 INCH       OTTER TAIL         MN   PUBLIC

0659 AM     HAIL             6 S OTTERTAIL           46.34N 95.56W
06/24/2022  M2.75 INCH       OTTER TAIL         MN   PUBLIC

0710 AM     HAIL             6 NW WADENA             46.50N 95.22W
06/24/2022  M1.25 INCH       OTTER TAIL         MN   PUBLIC

&&

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 23, 9:22 PM CDTSpecial Weather StatementFGFOtter Tail23 min
Jun 24, 4:07 AM CDTSpecial Weather StatementFGFWadena53 min
Jun 24, 6:27 AM CDTSpecial Weather StatementFGFOtter Tail33 min
Jun 24, 6:31 AM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena59 min
Jun 24, 8:31 AM CDTSpecial Weather StatementFGFOtter Tail59 min
Jun 24, 8:50 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Lake of the Woods, Marshall, Pennington, Polk and 2 more55 min
Jun 24, 9:39 AM CDTSevere Thunderstorm Warning Considerable damage threatFGFBeltrami, Clearwater, Lake of the Woods, Pennington, Polk, Red Lake66 min
Jun 24, 10:33 AM CDTSevere Thunderstorm WarningFGFBeltrami, Clearwater, Hubbard57 min
Jun 24, 12:34 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 24, 1:08 PM CDTSevere Thunderstorm WarningFGFMarshall21 min
Jun 24, 1:45 PM CDTSpecial Weather StatementFGFMarshall45 min
Jun 24, 1:50 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall, Roseau40 min
Jun 24, 2:08 PM CDTSevere Thunderstorm WarningFGFKittson, Marshall30 min
Jun 24, 3:40 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFKittson65 min
Jun 24, 4:04 PM CDTSevere Thunderstorm WarningFGFKittson14 min
Jun 24, 5:36 PM CDTSevere Thunderstorm Warning Destructive damage threatFGFMarshall, Polk54 min
Jun 24, 6:10 PM CDTSevere Thunderstorm WarningFGFNorman, Polk65 min
Jun 24, 6:27 PM CDTSevere Thunderstorm Warning Considerable damage threatFGFMarshall, Pennington, Polk, Red Lake48 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.